Alert archive / Connecticut / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Albany, NY

April 11, 2023Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts

NWS Albany, NY issued this red flag warning at Apr 11, 2023, 7:24 PM EDT for Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts. It took effect at Apr 12, 2023, 10:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2023, 7:24 PM EDT (23:24 UTC)
In effect from
Apr 12, 2023, 10:00 AM EDT
Expired
Apr 12, 2023, 7:00 PM EDT
In force
9 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Berkshire County, MA

The radar

The Albany radar (KENX), 88 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2828 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS81 KALY 112324
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
724 PM EDT Tue Apr 11 2023

CTZ001-013-MAZ001-025-120800-
/O.EXP.KALY.FW.W.0002.000000T0000Z-230411T2300Z/
/O.NEW.KALY.FW.W.0003.230412T1400Z-230412T2300Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
724 PM EDT Tue Apr 11 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM EDT WEDNESDAY
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR WESTERN
MASSACHUSETTS AND NORTHWESTERN CONNECTICUT...

The National Weather Service in Albany has issued a Red Flag
Warning, which is in effect from 10 AM to 7 PM EDT Wednesday.

* Affected Area...Berkshire and Litchfield counties.

* Timing... 10 am to 7 pm Wednesday

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 25 to 30 percent.

* Temperatures...In the upper 60s to mid-70s.

* Lightning...None.

* IMPACTS...Very dry conditions and gusty winds will result in 
  potentially critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

VTZ036-038-120030-
/O.CON.KALY.FW.W.0002.000000T0000Z-230412T0000Z/
Southern Taconics-Lower Connecticut Valley South-
724 PM EDT Tue Apr 11 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR LOWER ELEVATIONS IN
SOUTHERN VERMONT...

* Affected Area...Fire Weather Zone 036 Southern Taconics and 
  Fire Weather Zone 038 Lower Connecticut Valley South.

* Winds...West 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...20 to 30 percent.

* Temperatures...In the mid to upper 60s.

* IMPACTS...Dry vegetation combined with gusty winds and low RH 
  will promote the potential for rapid fire spread with any 
  fires that may start.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NYZ208-209-120030-
/O.CON.KALY.FW.W.0002.000000T0000Z-230412T0000Z/
Middle Hudson Valley-Catskill-
724 PM EDT Tue Apr 11 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR THE MIDDLE HUDSON
VALLEY AND THE CATSKILLS...

* Affected Area...Fire Weather Zone 208 Middle Hudson Valley and 
  Fire Weather Zone 209 Catskill.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...15 to 25 percent.

* Temperatures...In the lower 60s to lower 70s.

* IMPACTS...Dry vegetation combined with gusty winds and low RH 
  will promote the potential for rapid fire spread with any 
  fires that may start. Outdoor burning is not recommended. The 
  annual statewide burn ban in New York is in effect until May 
  14, where no burn permits are issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
847 
WWUS81 KALY 120009
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
809 PM EDT Tue Apr 11 2023

NYZ209-121000-
/O.EXP.KALY.FW.W.0002.000000T0000Z-230412T0000Z/
/O.NEW.KALY.FW.A.0003.230412T1400Z-230412T2300Z/
Catskill-
809 PM EDT Tue Apr 11 2023

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR
THE CATSKILL REGION...

The National Weather Service in Albany has issued a Fire Weather
Watch for low relative humidity and gusty winds, which is in 
effect from Wednesday morning through Wednesday evening.

* Affected Area...Fire Weather Zone 209 Catskill.

* Timing...10 am to 7 pm Wednesday.

* Winds...Northwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 25 percent.

* Temperatures...Mid to upper 60s.

* Lightning...None.

* IMPACTS...Dry vegetation combined with gusty winds and low RH 
  will promote the potential for rapid fire spread with any 
  fires that may start. Outdoor burning is not recommended. The 
  annual statewide burn ban in New York is in effect until May 
  14, where no burn permits are issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NYZ208-VTZ036-038-120115-
/O.EXP.KALY.FW.W.0002.000000T0000Z-230412T0000Z/
Middle Hudson Valley-Southern Taconics-
Lower Connecticut Valley South-
809 PM EDT Tue Apr 11 2023

...RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITY AND
GUSTY WINDS FOR THE MIDDLE HUDSON VALLEY, SOUTHERN TACONICS AND
LOWER CONNECTICUT VALLEY SOUTH...

$$

CTZ001-013-MAZ001-025-121000-
/O.CON.KALY.FW.W.0003.230412T1400Z-230412T2300Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
809 PM EDT Tue Apr 11 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM EDT
WEDNESDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR WESTERN
MASSACHUSETTS AND NORTHWESTERN CONNECTICUT...

* Affected Area...Berkshire and Litchfield counties.

* Timing... 10 am to 7 pm Wednesday

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 25 to 30 percent.

* Temperatures...In the upper 60s to mid-70s.

* Lightning...None.

* IMPACTS...Very dry conditions and gusty winds will result in 
  potentially critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
648 
WWUS81 KALY 120738
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
338 AM EDT Wed Apr 12 2023

NYZ209-120845-
/O.CAN.KALY.FW.A.0003.230412T1400Z-230412T2300Z/
Catskill-
338 AM EDT Wed Apr 12 2023

...FIRE WEATHER WATCH IS CANCELLED FOR THE CATSKILLS...

The National Weather Service in Albany has cancelled the Fire
Weather Watch.  However, the combination of low relative humidity
and gusty winds will still result in an elevated risk for fire 
spread this afternoon. A Special Weather Statement will be issued 
for this area.

The annual NY statewide burn ban is in effect until May 14. No
burn permits are issued.

$$

CTZ001-013-MAZ001-025-122100-
/O.CON.KALY.FW.W.0003.230412T1400Z-230412T2300Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
338 AM EDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM EDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS 
FOR WESTERN MASSACHUSETTS AND NORTHWESTERN CONNECTICUT...

* Affected Area...Berkshire and Litchfield Counties.

* Timing... 10 am to 7 pm today.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 25 to 30 percent.

* Temperatures...In the upper 60s to upper 70s.

* Lightning...None.

* IMPACTS...Very dry conditions and gusty winds will result in 
  potentially critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
516 
WWUS81 KALY 121901
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
301 PM EDT Wed Apr 12 2023

CTZ001-013-MAZ001-025-122300-
/O.CON.KALY.FW.W.0003.000000T0000Z-230412T2300Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
301 PM EDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR WESTERN
MASSACHUSETTS AND NORTHWESTERN CONNECTICUT...

* Affected Area...Berkshire and Litchfield Counties.

* Timing...Until 7 pm this evening.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 20 to 25 percent.

* Temperatures...In the upper 60s to upper 70s.

* Lightning...None.

* IMPACTS...Very dry conditions and gusty winds will result in 
  potentially critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
760 
WWUS81 KALY 122319
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
719 PM EDT Wed Apr 12 2023

CTZ001-013-MAZ001-025-130030-
/O.EXP.KALY.FW.W.0003.000000T0000Z-230412T2300Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
719 PM EDT Wed Apr 12 2023

...RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITY AND
GUSTY WINDS FOR WESTERN MASSACHUSETTS AND NORTHWESTERN CONNECTICUT...

Winds are decreasing this evening and RH values are beginning to
increase above 30 percent, allowing the Red Flag Warning to
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this red flag warning went out at Apr 11, 7:18 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 11, 7:18 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
718 PM EDT Tue Apr 11 2023

.SYNOPSIS...
Our dry weather with warming temperatures this week. Summer
warmth Thursday and Friday with highs mainly in the 70s to mid
80s.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
.UPDATE...As of 710 PM EDT, a prefrontal trough will continue
to push eastward across the region into this evening. A band of
precipitation shown on radar imagery is located across areas
north and west of Albany but very little of this is reaching the
ground. KSYR/KRME observations have showed that a few sprinkles
have fallen from this activity so a few sprinkles have likely
occurred across portions of the Adirondacks and western Mohawk
Valley. With this precipitation beginning to show signs of
fizzling out based on the latest radar trends, have opted to
keep the pops under slight chance as the best sprinkle chances
have already occurred.

Along and behind this trough, winds have picked up with many
gusts in the 30 to 40 mph range per observations from the NYS
Mesonet. Therefore, have slightly increased gusts to the 30 to
40 mph range this evening (still below wind advisory criteria)
before trending downward overnight.

With the lingering clouds and breeze, temperatures will be more
elevated than previous nights with most areas only dipping into
the lower 40s to lower 50s with some 30s across the
Adirondacks.

Previous Discussion:
Ridging will continue to get surpressed across the region at the
surface and aloft. A potent shortwave rotating about the upper
low over Hudson Bay will close off and pass over northern New
England and the Canadian Maritimes tonight into Wednesday
morning. Its associated front will move into the region.
Moisture is limited so precipitation is not expected just an
increase in clouds. Winds will shift to the northwest with its
passage and remain gusty. Milder tonight with in the 40s with
30s across the southern Adirondacks and higher terrain of the
southern Greens with around 50 degrees in the mid-Hudson Valley.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Our dry weather will continue. The boundary will begin to lift back
north as a warm front Wednesday. Looking at high temperatures a bit
warmer on Wednesday with 60s and 70s and 50s limited to the higher
terrain of the southern Adirondacks and southern Greens.

Ridging at the surface and aloft will build back in Wednesday night
through Thursday night and winds will much lighter. Temperatures
will gradually warm. Summer warmth for Thursday withs highs in the
70s and into mid 80s with milder nights.

The last time is was 80+ degrees: Albany, Poughkeepsie and
Bennington on September 19th and Glens Falls and Poughkeepsie on September
10th.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Ridging will crest over the region Friday and it will be our
warmest day with near-record to record temperatures expected
especially at lower elevations. Looking at highs in the 70s and
80s Thursday afternoon. Please refer to the climate section for
the records.

The ridge weakens and shifts eastward as an upper level low
over Southern Plains opens and merges back into the large scale
upper flow moving northeastward up the west side of the upper
ridge and ahead of a deepening trough to the west. This feature
will dampen out by the time it crosses our region Saturday with
the possibility for a few showers in the area Saturday afternoon
and evening.

The approaching deepening trough is expected to evolve into a
stacked system over the Upper Midwest/western Great Lakes Sunday.
Additional short wave energy will feed into the system and the
system will be very slow to move northeastward. Guidance indicates
some weak secondary development should occur over the DELMARVA/NY
metro area Sunday night. This system will bring our next chances
for widespread showers across the area Sunday into Tuesday. The
system's cold front is expected to sweep through Sunday afternoon
and evening bringing the best chances of shower to the area. With
the passage of the cold front a cooler and more seasonable
airmass will be ushered in for the start on next week.

The Climate Prediction Center's 6-10 Day/April 16-20 temperature
outlook is for above normal with near normal for precipitation.
The 8-14 Day/April 18-24 temperature outlook is for near normal
with precipitation leaning below normal.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
VFR conditions are expected through 00Z/Thu, with areas of mid
level clouds at times.

Gusty west/southwest winds 10-20 KT with gusts up to 30 KT will
veer into the west/northwest overnight and decrease slightly
after midnight, then will become northwest at 8-12 KT with gusts
of 20-25 KT expected on Wednesday.

&&

.FIRE WEATHER...
Red Flag Warnings are in effect into this evening for the mid-Hudson
Valley, Catskills, lower elevations of southern Vermont, the
Berkshires and Litchfield Hills...

Minimum RH values in the teens to mid 30s will increase to between
55 and 80 percent tonight. Minimum RH values on Wednesday afternoon
will drop to around 25 to 35 percent.

Winds will remain gusty through Wednesday with west flow shifting to
the northwest tonight with gusts of 25 to 35 mph.

Dry weather expected through the rest of the week with unseasonably
warm temperatures, although wind speeds should be lighter.

&&

.HYDROLOGY...
A Flood Warning has been issued for the Schroon River at
Riverbank as it continues to slowly rise in response to
snowmelt. It's estimated to reach flood stage early Thursday
morning.

&&

.CLIMATE...
Record high temperatures

     Apr 13   Apr 14   Apr 15

ALB 87(1977) 83(1968) 86(2003)

GFL 83(1977) 84(1968) 84(2003)

POU 88(1945) 88(1941) 90(1941)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Red Flag Warning until 8 PM EDT this evening for NYZ208-209.
MA...None.
VT...Red Flag Warning until 8 PM EDT this evening for VTZ036-038.

&&

SYNOPSIS...IAA
NEAR TERM...IAA/Rathbun
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...KL
FIRE WEATHER...
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Apr 11, 3:44 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
344 PM EDT Tue Apr 11 2023

NYZ040-047>049-051>054-058>061-063>066-VTZ013>015-121200-
Montgomery-Schoharie-Western Schenectady-Eastern Schenectady-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Bennington-Western Windham-Eastern Windham-
344 PM EDT Tue Apr 11 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central New York,
eastern New York and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-038-039-041>043-050-082>084-121200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Northern Saratoga-Northern Warren-Northern Washington-
Southern Saratoga-Northern Fulton-Southeast Warren-
Southern Washington-
344 PM EDT Tue Apr 11 2023

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-121200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
344 PM EDT Tue Apr 11 2023

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:07 AM EDTRed Flag WarningALYNorthwest Hills Planning Region17 hr

Nearby

Red Flag Warnings in Connecticut, 2023Red Flag Warnings in Massachusetts, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.